Alert archive / Arkansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 140, NWS Shreveport, LA

August 2, 2002Howard County, Arkansas

NWS Shreveport, LA issued this severe thunderstorm warning at Aug 2, 2002, 5:41 PM CDT for Howard County, Arkansas. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 2, 2002, 5:41 PM CDT (22:41 UTC)
Expired
Aug 2, 2002, 6:30 PM CDT
In force
49 min
Issued by
NWS Shreveport, LA
Area
Counties, with a storm outline in the text

County Howard County, AR

The radar

The Western Arkansas radar (KSRX), 121 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 5:56 PM CDTHail 0.75Dierks, AR

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 10.7 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2002-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 388 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2002-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
388 J/kg
Mixed-layer CIN
-188 J/kg
Mixed-layer LCL
1633 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

980 
WUUS54 KSHV 022241
SVRSHV
ARC061-022330-
/NEW.KSHV.SV.W.0271.022233-022330/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
540 PM CDT FRI AUG 2 2002

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HOWARD COUNTY IN SOUTHWEST ARKANSAS

* UNTIL 630 PM CDT

* AT 540 PM CDT...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED A SEVERE THUNDERSTORM OVER DIERKS...OR ABOUT 19
  MILES NORTHWEST OF NASHVILLE...MOVING SOUTHWEST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DIERKS AT 545 PM CDT

THIS THUNDERSTORM WILL PRODUCE LARGE HAIL AND STRONG DAMAGING WINDS.
DO NOT REMAIN OUTSIDE.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WARNING FOR...
  HOWARD COUNTY IN SOUTHWEST ARKANSAS
UNTIL 630 PM CDT.

LAT...LON 3419 9416 3406 9400 3413 9396 3442 9349
          3462 9372

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 2:40 PM CDT, 3 hours 1 minute earlier.

Area forecast discussion, Aug 2, 2:40 PM CDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION...CORRECTED DATE
NATIONAL WEATHER SERVICE SHREVEPORT LA
240 PM CDT FRI AUG 2 2002

WEAK FRONT IN NORTHWEST AR WILL CAUSE A FEW THUNDERSTORMS THIS
EVENING. THESE MAY PERSIST AS THEY MOVE SOUTHWEST DURING THE EVENING
HOURS...SO WILL INCLUDE A SLIGHT CHANCE OF THUNDERSTORMS IN THE
NORTH ZONES THIS EVENING. UPPER LEVEL RIDGE WILL LIKELY KEEP
CONDITIONS DRY SATURDAY THROUGH MONDAY. A WEAK COLD FRONT WILL
APPROACH THE AREA TUESDAY AND WEDNESDAY...AND ALTHOUGH WE WILL NOT
COOL OFF MUCH...THIS FRONT MAY TRIGGER SOME SCATTERED SHOWERS AND
THUNDERSTORMS...IN THE TUESDAY THROUGH THURSDAY TIME FRAME. THESE
SHOWERS AND THUNDERSTORMS WILL LIKELY PRODUCE OUTFLOW BOUNDARIES
WHICH WILL CAUSE OUR HIGH TEMPERATURES TO COOL SLIGHTLY INTO THE
LOWER TO MID 90S DURING THE MIDDLE OF NEXT WEEK.

03

SHV 73/98/73/97 0000
MLU 74/97/74/97 1100
TXK 77/99/77/98 2100
TYR 74/97/74/97 0000
LFK 73/96/73/96 0100

.SHV...NONE.

Nearby

Severe Thunderstorm Warnings in Arkansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.